Thunderstorm Wind, Walker
- When
- May 30, 4:46 PM CST
- Where
- Walker County, Drifton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.670, -87.250
A metal roof was removed from a mobile home on Tutwiler Road.
A weak persistent upper low was located near the Mississippi River. Numerous thunderstorms developed over central Alabama during the heating of the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A weak persistent upper low was located near the Mississippi River. Numerous thunderstorms developed over central Alabama during the heating of the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 30, 2:21 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 321 PM CDT FRI MAY 30 2014 .SHORT TERM...TONIGHT THROUGH MONDAY. THE UPPER LOW WHICH HAS BEEN MEANDERING TO THE WEST OF ALABAMA THIS PAST WEEK HAS BEEN SLOWLY RETROGRADING WESTWARD TODAY. THE SPOKES OF LIFT/FORCING HAVE REMAINED TO THE WEST OF ALABAMA TODAY...AND THE AFTERNOON CONVECTIVE ACTIVITY HAS BEEN MOSTLY DIURNAL. AS THE UPPER LOW CONTINUES TO DRIFT WEST...IT WILL HAVE LESS OF AN INFLUENCE ON THE DAILY CONVECTIVE ACTIVITY. THE MAIN CHANGE TO THE FORECAST DURING THIS PERIOD WILL BE TO LOWER RAIN CHANCES DURING THE OVERNIGHT PERIODS...AS THE STORMS WILL LIKELY DISSIPATE QUICKLY DUE TO THE LOSS OF DAYTIME HEATING. ALABAMA WILL BE UNDER THE INFLUENCE OF A DIFFUSE UPPER RIDGE THROUGH MONDAY. THE RIDGE IS A RESULT OF THE UPPER LOW TO THE WEST OF ALABAMA AND A DIGGING UPPER LOW OVER THE WESTERN ATLANTIC. AS THE ATLANTIC LOW PUSHES SOUTHWARD...IT WILL PUSH A BACKDOOR FRONT DOWN THE APPALACHIAN MOUNTAINS AND CAUSE DEEPER MOISTURE TO POOL OVER ALABAMA. THE GFS MODEL INCREASES PRECIPITABLE WATER VALUES TO NEAR 2 INCHES BY SUNDAY. DESPITE THE PRESENCE OF THE RIDGE...THE COMBINATION OF DEEP MOISTURE...WARM AFTERNOON TEMPERATURES...AND LITTLE OR NO CAPPING INVERSION WILL RESULT IN SCATTERED AFTERNOON CONVECTION EACH DAY. RAIN CHANCES WILL DIMINISH EAST OF I-65 ON MONDAY AS DRIER MID LEVEL AIR PUSHES WESTWARD THROUGH GEORGIA. 58/ROSE .LONG TERM...TUESDAY THROUGH FRIDAY. A NORTHERN STREAM SHORT WAVE TROF WILL PUSH ACROSS THE GREAT LAKES REGION MONDAY NIGHT AND TUESDAY. THIS FEATURE WILL PUSH A WEAK SHORT WAVE TROF INTO NORTH ALABAMA ON TUESDAY. BOTH THE GFS AND ECMWF MODELS ARE SHOWING SOME ENHANCED CONVECTIVE ACTIVITY TUESDAY ACROSS NORTH ALABAMA...AND WENT SLIGHTLY HIGHER POPS ACROSS THE NORTHERN COUNTIES THAN THE SOUTHERN AREAS. AS THE UPPER LOW OVER THE ATLANTIC PUSHES OUT TO SEA...AN UPPER RIDGE OVER TEXAS EXPANDS EASTWARD INTO THE SOUTHEAST STATES. THIS WILL SUPPRESS RAIN CHANCES FOR THE PERIOD WEDNESDAY THROUGH FRIDAY...AND RESULT IN WARMER DAYTIME TEMPERATURES. THE LONGER RANGE MODELS CONTINUE TO HINT AT A LOW LEVEL CIRCULATION DEVELOPING OVER THE SOUTHERN GULF OF MEXICO BY THE MIDDLE OF NEXT WEEK. EVEN THE MORE PROGRESSIVE GFS MODEL HAS THE CIRCULATION STALLING OUT IN THE GULF OF MEXICO. 58/ROSE && .AVIATION... 18Z TAF DISCUSSION. VFR CONDITIONS CURRENTLY ACROSS THE TERMINALS. CONVECTIVE INITIATION IS TAKING PLACE ACROSS EAST ALABAMA AND HAVE INCLUDED VCTS FOR KANB THIS AFTERNOON. LITTLE TO NO ACTIVITY OCCURRING AROUND THE OTHER TERMINALS AND HAVE JUST INCLUDED VCSH AT THIS TIME. WILL MONITOR RADAR TRENDS CLOSELY AS THINGS DEVELOP THIS AFTERNOON AND MAKE AMENDMENTS AS NECESSARY FOR TS. REGARDLESS...CONDITIONS SHOULD REMAIN VFR AT THE TERMINALS OUTSIDE OF ANY CONVECTIVE ACTIVITY. LOW LEVEL MOISTURE REMAINS PLENTIFUL DURING THE OVERNIGHT HOURS AND PATCHY MVFR FOG WILL BE POSSIBLE. 05/MA && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 62 86 65 86 63 / 20 40 20 40 20 ANNISTON 65 86 66 86 63 / 20 40 20 40 20 BIRMINGHAM 66 86 67 86 67 / 20 40 20 40 20 TUSCALOOSA 65 87 65 87 68 / 20 40 20 40 20 CALERA 65 86 66 86 66 / 20 40 20 40 20 AUBURN 65 85 67 85 63 / 20 40 20 40 20 MONTGOMERY 66 88 66 88 66 / 20 40 20 40 20 TROY 65 87 66 87 64 / 20 40 20 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1222 PM CDT FRI MAY 30 2014 ALZ011>015-017>050-311730- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1222 PM CDT FRI MAY 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT FRI MAY 30 2014
ALZ019>021-301900-
CALHOUN AL-CHEROKEE AL-CLEBURNE AL-
108 PM CDT FRI MAY 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLEBURNE...SOUTHEASTERN
CHEROKEE AND EXTREME NORTHEASTERN CALHOUN COUNTIES UNTIL 200 PM
CDT...
AT 104 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTH OF PLEASANT GAP...OR 7 MILES EAST OF
PIEDMONT...MOVING NORTHWEST AT 10 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
PIEDMONT...
PLEASANT GAP...
SPRING GARDEN...
COLOMA...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3400 8540 3388 8538 3378 8548 3398 8572
3415 8556
TIME...MOT...LOC 1808Z 128DEG 7KT 3391 8550
05/MASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 217 PM CDT FRI MAY 30 2014 ALZ018-019-026-301945- CALHOUN AL-ETOWAH AL-ST. CLAIR AL- 217 PM CDT FRI MAY 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CLAIR...SOUTHERN ETOWAH AND WESTERN CALHOUN COUNTIES UNTIL 245 PM CDT... AT 215 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR OHATCHEE...OR 12 MILES SOUTH OF RAINBOW CITY... MOVING NORTH AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... NEELY HENRY DAM... WILLIAMS... SOUTHSIDE... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3389 8624 3396 8599 3376 8596 3373 8609 TIME...MOT...LOC 1917Z 160DEG 5KT 3378 8605 05/MA
The Birmingham radar (KBMX), 71 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
2 thunderstorm wind. Local standard time, as filed.
A metal roof was removed from a mobile home on Tutwiler Road.
A dozen trees were uprooted along several roads south of the community of Parrish.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522357, 523113.